Thunderstorm Wind, Emmet
- When
- June 17, 2:31 AM CST
- Where
- Emmet County, 0.69 mi N of Estherville Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.410, -94.750
Measured by the ASOS at the Estherville Airport.
A boundary, with favorable instability along with lift occurring as the nose of the low level jet move into the region, resulted in a line of showers and storms to develop as this boundary travelled across northern Iowa during the early morning hours of June 17th. This line of storms produced a few severe wind gusts across the far northern part of the state with values between around 60-70 mph,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A boundary, with favorable instability along with lift occurring as the nose of the low level jet move into the region, resulted in a line of showers and storms to develop as this boundary travelled across northern Iowa during the early morning hours of June 17th. This line of storms produced a few severe wind gusts across the far northern part of the state with values between around 60-70 mph, which also resulted in tree damage in Kossuth county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 10:49 PM CST, 3 hours 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1149 PM CDT Sun Jun 16 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Strong to severe storms with damaging winds, heavy rain and hail the primary threats. Locally heavy rainfall possible, but the highest amounts look to remain north of the state at this time. - Continued above average temperatures with heat indices in the mid to upper 90s to start the week. - Storm chances return Tuesday night with rain chances lingering through the remainder of the week. Storms Tuesday night could be strong to severe and produce heavy rain. && .DISCUSSION... Issued at 247 PM CDT Sun Jun 16 2024 Earlier this morning, an MCV progressed across the south, bringing with it clouds and some precipitation in the southeast. Temperatures have since then mostly recovered, with far southeastern areas such as Ottumwa likely having highs limited into the 80s this afternoon. Visible satellite imagery has a front tailing from an area of low pressure located in western MN. This front extends down into northwest Iowa and further southwest into Nebraska and Kansas. Connected on the other end of the front is a developing surface low off the Rockies. This low will be pulled to the northeast, placing the connecting boundary near the IA-MN border. At this time, expecting CI to hold off until near or after sunset as the column cools. The limiting factor for daytime convection is 700mb temperatures nearing 12 degrees C. A 50kt+ LLJ will enhance moisture return in the northwest part of the state and assist in rain production towards the end of the night. With CAPE in excess of 2000 J/kg, storms could be strong to severe with damaging winds and hail. Better deep layer shear will be closer to the parent upper low, but the jet from the southwest will provide sufficient shear for organization in the lowest 3km. Given the noticeable moisture in the air, the more obvious concern would be heavy rain. The latest HREF suite keeps the H85 front, thus the highest amounts of precipitation, in southern Minnesota. Still, due to the aforementioned nocturnal jet, northwest Iowa could see rainfall amounts up to 1.5 inches from rain. The boundary will sag into Iowa Monday, but the environment looks capped at this time. Cooler air will be ushered in behind it and with the combination of lingering clouds, high temperatures in the north will be held into the 80s. Highs may underperform elsewhere for a couple of other factors: 1) The thermal ridge is being pulled further north, remaining more to the west of the area 2) Speaking to the noticeable amount of moisture in the atmosphere, the specific heat capacity of water is very high. Consequently, a moist airmass such as this will have a very difficult time pushing well into the 90s. The mugginess will not help the comfortability factor, however. Winds on Monday will be breezy, especially beneath the enhanced flow over the west. Soundings have mean ML winds exceeding 30kts in the afternoon there in the late afternoon hours. Southwest flow will push the boundary back into Minnesota Monday afternoon and keep Monday night dry, but also mild, with lows once again in the 70s. Temperatures will have the same struggles as Monday. Breezy conditions coat more of the state. PWAT values pushing 2 inches will build into the state Tuesday as the constrained low driving the muggy pattern finally is allowed to move east. Its trailing cold front will move across the state Tuesday evening and overnight, giving the state another chance at severe weather and heavy rain. In the long term, the upper level ridge will build into the region more, stalling the aforementioned boundary somewhere nearby and shoving back northwest. As it retreats, Iowa will be back in the warm sector at some point near the end of the work week. As long as this boundary remains somewhere nearby, rain will be in the forecast for parts of the state, especially the north. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1149 PM CDT Sun Jun 16 2024 Thunderstorms will move across South Dakota and Minnesota overnight but remain largely north of Iowa. Toward Monday morning, however, some storms may bleed into northern Iowa and impact MCW at times with MVFR ceilings/visibilities, so have included a mention there. Otherwise, VFR conditions will prevail through the TAF period and beyond. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Jimenez AVIATION...Lee
Hazardous Weather Outlook National Weather Service Des Moines IA 337 AM CDT Sun Jun 16 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-170845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 AM CDT Sun Jun 16 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered sub-severe thunderstorms are expected this morning. Temperatures warm up into the 90s this afternoon and combine with humid conditions to push heat index values to near 100 degrees at times. Additional storms are possible over portions of northern Iowa later this evening into tonight. A few of these storms may be strong to severe and capable of producing large hail and damaging winds in addition to locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hot conditions continue through Tuesday with daily max heat index values in the 90s to near 100 in some areas. Periodic chances for storms remain through the week. The highest chances are focused over the middle of the week. Strong to severe storms and locally heavy rainfall are possible, although the extent of the threat remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The Sioux Falls radar (KFSD), 161 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
4 thunderstorm wind. Local standard time, as filed.
Measured by the ASOS at the Estherville Airport.
Updated wind gust report from the Estherville Airport ASOS.
Report via social media of several large tree limbs down in Ledyard.
Wind gust report via a personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190307, 1190308, 1190306, 1190309.